I am a 55 year old female. On March 26, I fell from a ladder resulting in multiple (stable) fractures in my pelvis and 6 broken ribs. I was hospitalized for a week on a dilaudid pump, and they put a 75 mcg. fentanyl patch on me. (I have fibromyalgia and neuropathy problems, so was already wearing a 25 mcg. patch).
I was sent home with 2mg. dilaudid pills, with instructions to take 1-2 mg. 3x day for pain.
I started weaning that down about 3 weeks ago, and finally weaned off about a week ago.
I also started feeling some strange feelings that I attributed to the patch (a strange pressure in my ears and a feeling that I could not take a deep enough breath). The PA at my pain clinic was able to get prescriptions written for 2 -50mcg. patches and 2 - 12.5mg. patches, giving me the option to drop down to either 62.5mcg or to 50mcg before my pain appointment this Thursday. I opted to do jut the 50. I put on the 50mcg. patch this past Friday. I was doing well, in fact feeling pretty "normal" until last night (Sunday). I was up and active over the weekend. Then last night (Sunday night) I had a very hard time with feeling sort of agitated and it was hard to go to sleep.
This morning I woke up with my legs in pain, with my right leg (this is my injured side) in muscle spasms (I think)...it just sort of tightens up in a rythmic way and feels awful. I was cold for the first time since I came home from the hospital (I have been super-HOT). Just generally felt "bad". I gave in and took .5mg (1/4 tablet) of the dilaudid.
This is all very frightening to me. Are these normal withdrawal symptoms? I might add that during this recuperation time, I have been having trouble with migraines. Have had to take Imitrex several times each week. I am also on cymbalta. Do you see trouble here with any drug interactions that the doctors may not have told me? I have a pain doctor appt on Thursday.
It can be difficult to sort out opiate effects and withdrawal-- as long as you are not taking demerol (meperidine), the pupils are a good indicator of overdose vs withdrawal. In general, nausea and pinpoint pupils are overdose, and diarrhea and big putpils are withdrawal. (demerol dilates pupils in high doses).
Withdrawal can certainly cause the symptoms you described, although the leg pain seems to be more severe than I would expect-- I presume you were having the muscle contractions that occur during withdrawal that make the legs kick ( as in 'kicking the habit'). As for the trouble breathing, fentanyl in particular will do that in high doses.. Tightness of chest wall muscles is a not-uncommon side effect during infusion of fentanyl at the start of heart cases. It generally will break after a few seconds, but it can be quite distressing.
Fentanyl patches are very difficult to use for acute pain, and have a black-box warning that they should NOT be used for post-op pain. The reason is because a few young people died from the patches after being on them a few days, after all of the 'fentanly stores' in the body filled up with the fentanyl, causing levels of fentanyl in the body to suddenly rise. I find it easiest to stick with the medication the person reularly takes, if possible, and to just increase it temporarily. Good luck!
I don't see specific interactions, but there COULD be some-- for example, if you are bipolar, opiates can precipitate mania, as can cymbalta. In general opiates have tons of side effects, sometimes 'euprhonric' ones, sometimes ' dysphoric'ones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.